Upon speaking with author of this study, he related that most patients were taking Lipitor (atorvastatin), whose blood levels can be increased by PIs. He used Lipitor because he said it's more effective in reducing lipids.

In ACTG 5047, investigators reported that pravastatin levels were decreased by 47% in HIV negative controls taking RTV/SQV.

One researcher/doctor recommended to me: The atorvastatin levels increase by 74%. The atorvastatin acid levels increase 3-4 fold but it really is the total level clinically that is associated with side effects. You have to be careful with atorvastatin. I recommend providers to  start at 5mg if they really insist on atorvastatin. PD doesn't make that low of a dose. You have to instruct pts to cut in half. I usually use pravavastatin or fenofibrate.
---Jules Levin

Incidence and risk factors of statin or fibrate-induced hepatitis and myositis in HIV-infected patients
D. Lee, W. C. Mathews and E. Barber, UC San Diego Medical Center, San Diego, Calif.

Background from authors: Due dyslipidemia (elevated cholesterol& triglycerides) associated with HAART doctors use statin and fibrate drugs to reduce cholesterol & triglycerides. Concerns exist regarding statin & fibrate toxicities, including hepatitis and myositis, given recent data on protease inhibitor interactions. Protease inhibitors may affect the blood levels of other drugs. If blood levels of a drug are increased toxicities can result. Myositis is inflammation of a muscle, especially a voluntary muscle, characterized by pain, tenderness, and sometimes spasm in the affected area.

Study objectives:To determine the incidence of hepatitis and myositis in patients taking statins and/or fibrates; to determine the risk of developing hepatitis and myositis with concurrent use of protease inhibitors; to identify risk factors that may be predictive of developing hepatitis and myositis

Study design: This is a retrospective analysis of laboratory records of 148 HIV-infected outpatients receiving statins or fibrates (6/15/91-5/29/00). The definition for this study of hepatitis or myositis is AST or ALT >250 mg/dl or CPK >500 mg/dl, symptoms/signs suggestive of hepatitis and/or myositis, no other cause, and requiring discontinuation of statin or fibrate accompanied by clinical/laboratory value improvement. The incidence rate of hepatitis and myositis was calculated as the number of events per 1000 days on a statin and/or fibrate. The risk of developing hepatitis or myositis with PI exposure was calculated from 2x2 tables of cases versus exposure. Demographic data were examined using Poisson regression to identify risk factors for hepatitis and/or myositis.

Results: Of 148 eligible people, 67 had statin use, 51 had fibrate use and 30 had both; statin group (n=97), fibrate group (n=81). Eighty-two and 80% of patients were concurrently on a PI and statin or fibrate, respectively. Eight events (3 hepatitis, 5 myositis) occurred in 7 people (1 hepatitis and myositis); only 1 event occurred on a fibrate. All events occurred inpatients receiving protease inhibitors. The total time on statins was 42,391 days, and on fibrates 28,662 days, respectively. The incidence rates of hepatitis, myositis and either hepatitis or myositis were 0.07, 0.09, and 0.14 per 1000 days of statin therapy, respectively. The incidence rate of fibrate induced myositis was 0.03 per 1000 days. The risk of developing hepatitis or myositis with concurrent PI and statin or fibrate was 7.5% and 1.5%, respectively. The risk of an event occurring in those not receiving a PI was 0. There was no association of a statin or fibrate induced hepatitis or myositis identified with any demographic data.

Authors conclusions:The incidence of hepatitis or myositis in HIV-infected patients receiving a statin or fibrate is higher than in non-HIV patients. Concurrent protease inhibitor therapy may increase the risk of developing statin or fibrate induced hepatitis and myositis. No other predictors of developing hepatitis or myositis were found.